The communication between you and the MD was too casual regarding heparin. Heparin is a dangerous drug, and it's D/C in such a high risk patient should have sent up a red flag. Sudden D/C of heparin without Coumadin coverage seems like an emergent response to an adverse reaction, such as HIT. Also, if you had known a HIT test had been done, though the results were pending, this should have sent up another red flag. HIT testing is done in response to a suspected problem, and administering lovenox when you knew the possibility of heparin induced thrombocytopenia existed- as lovenox is a low molecular weight heparin- was careless. You were just following orders and you are human, but nurses must be vigilant and question orders at times. The MD ignored the same red flags you did, or failed to investigate the patients' case ( sudden heparin D/C, no coumadin overlap, overweight CVA client=???----> HIT test pending) The MD may not have remembered the conversation he had with you, and knew that he would have never knowingly ordered lovenox for someone with HIT. He may be lying, confused, forgetful, heck he may also be inexperienced. Pointing fingers wont protect the patients or fix the problem in the future, but begin to recognize high profile medications like heparin or insulin with reverence- and a touch of fear. No matter what medications you patients are on, be vigilant, and do your homework before calling the MD, look at labs, history, vitals, really stick to SBAR- and use critical thinking so you can protect yourself and your patients. You did a good job advocating for your patient who was at such high risk for DVT but the patient was put in more danger for DVT in reality (HIT ironically increases clients chances of clots); Doctors are humans too, believe it or not ;] hang in there, with experience the process will become easier. Remember the themes we learn in nursing school
- collaboration, accountability, advocacy and competence. Good luck!